Thursday, August 28, 2014
Monday, September 15, 2008 Concerned, Community Member, asks

Q: blood pressure is high, (158/76) and pulse is 44 what is that?

Adult male, 42 yrs old. has had irregular blood pressure readings all day.  but a low pulse rate (Under 50) regardless of blood pressure.

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
9/15/08 11:34am

Concerned,

 

Thanks for your question. 

 

Your systolic (upper number) blood pressure is elevated, but not dangerously high.  Do you normally have high blood pressure and are you taking medication?  What is your usual pulse rate?  If you are taking medication, your low pulse may be a side effect, especially if  you are on a beta blocker.  Occasionally, if the pulse rate is too low (normal is 60 - 100), the heart will react by pumping a bit harder, which could increase a patients pressure, especially the systolic.

 

The other question to answer is why your pulse is so low.  As I mentioned, this could be due to medication.  It could also be due to a rhythm problem in the heart.  Your natural pacemaker of the heart may be too slow, or you may be having PVCs of the heart.  These are premature beats that originate from the ventricles rather than the natural pacemaker.  Because they are early, they are followed by a pause, and because of this time lag, the heart has more time to fill making the next heart beat more forceful.  When taking a pulse, most people can't feel the early heartbeat, and the result is interpreted as a slower pulse, when actually it's normal, with PVCs.  The following beat may have a higher pressure reading because of the extra blood pumped during that beat.   If you are using a machine to take your pressure and pulse, it will record the high pressure of the PVC, and your normal systolic.  It may be reading your pulse as low because it can't detect the PVCs.

 

I suggest you make an appointment with your physician who will take your blood pressure and listen to your heart.  An EKG might clear up the whole issue if he sees any abnormalities.  Either way, after seeing and examining you, he will be able to clarify what's going on and what to do.

 

Best wishes.

 

Martin Cane, M.D.

Reply
crimson, Community Member
8/30/09 5:34pm

Adult female 47  I am taking metoprolol 25mg 1x a day.  My physician instructed me to increase my dosage to 2x a day due to my current B/P readings approx 134/97.  My heart rate is normally about 69-71.  I am apprehensive about the increase because I fear my B/P may drop too low.  What heart rate reading is dangerously low?  Should I worry?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Concerned, Community Member— Last Modified: 01/26/11, First Published: 09/15/08